The Diabetes Forum Support Community For Diabetics Online banner
1 - 20 of 25 Posts

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #1 ·
So this creeping crud of a sinus, ears, throat, chest, infection I got required a third trip to the med-center, 3rd antibiotic. Doc said this particular bug is hard to kill and he has seen quite a few pat. including himself requiring 3 different antibiotics.

Now for the conundrum, He also gave me a dex steroid shot and rx for pred. 40mg a day, 5 days. BG immediatley shot up to 140_150, and I am showing large amount of ketones in urine, bloated like I am about to explode. Could have been the 2 big bowls of beef stew, man this stuff makes me hungry.

So how can I be showing large ketones and have elevated Bg level. Hadn't seen 150 in a very long time.
 

·
Registered
Joined
·
5,911 Posts
UGH that is a sort of intermediate high, not a large ketones high. Not a DKA high.

Maybe it just means you are mobilizing lots of fat (which steroids would do) in order to prepare for battle?
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #3 ·
It is kind of odd to have both, eating pretty high fat right now. Doc said not to be concerned unless it sustained above 200. 5 day supply of roids only.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #5 ·
He didn't give me a medrol pack, just 40 a day for 5 days, thought it was odd myself.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #7 ·
Got me a whopping FBG this morning of 129 after pretty much a night of no sleep, my wonderful DW, decided against my wishes to watch the babies yesterday, guess who got to stay up with them most of the night. Does this mean I am offically Diabetic now.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #8 · (Edited)
Do you not have to ease down getting off the pred? Maybe not with only five days' worth - just wondering.
Got to thinking about this last night, didn't have much else to do but rock a sick baby and calm a 3yr old of nightmares most of the night, I thought I would do my own taper, 2 a day for 4 days, 1 a day, then a 1/2 for 2 days. If things clear up I plan to quit them early.

So far this morning the only thing I got to show for the roids is a high bg level, still wearing boxing gloves on both ears, now if I could just gst that ringing to play a tune it wouldn't be so bad. Maybe some Christmas music.
 
  • Like
Reactions: foxl

·
Registered
Joined
·
1,557 Posts
What about checking with the Pharmacist to see if the ringing in the ears is a 'normal' side effect of your medication? Watching your BG get higher is upsetting (or at least it is to me). Get well soon.
 
  • Like
Reactions: MCS

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #12 ·
Most of the ringing has subsided finally, roids good for something. Spent most of the day in the 120's so not to bad for about 10g of carbs so far.
 

·
Registered
Joined
·
24,394 Posts
Most of the ringing has subsided finally, roids good for something. Spent most of the day in the 120's so not to bad for about 10g of carbs so far.
It's true - they ARE good for a few things. Our "Crohn's" kid has been on pred for most of a year - hates the weight gain & every time he gets the munchies his wife tells him "that's the pred talking", but it's gotten him to where finally he could get on a better treatment (remicade) & he has weaned off the pred in just the last few weeks. Now he's faced with losing the weight he gained . . . :(
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #14 ·
It's true - they ARE good for a few things. Our "Crohn's" kid has been on pred for most of a year - hates the weight gain & every time he gets the munchies his wife tells him "that's the pred talking", but it's gotten him to where finally he could get on a better treatment (remicade) & he has weaned off the pred in just the last few weeks. Now he's faced with losing the weight he gained . . . :(
My thoughts are the munchies come from your body trying to put as much glucose into your system as it can get.

Shanny have you read any of the studies about Chrones and resistant starch. Namely Hi Maize 260.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #16 ·
Back down to 90 this morning for an FBG, I slept better as well, could have been the valium though, they do work when you need to check out of the race from time to time.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #17 ·
Just realized this morning that the script the doc gave me is for 80mg a day, 2 20mg tabs twice a day, boy that seems like quite a bit. I give it a go today. Need to order my new glasses soon I suspect.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #18 ·
Tried the 80mg of pred yesterday, not good today, chittery, shaky, today, FBG this morning was 94 and 81 after a 2 mile walk and a cheese stick for breakfast. Ears are clearing up so I am going to start tappering down today, can't function to well like this.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Discussion Starter · #19 ·
I took 40mg of pred yesterday, felt a little better, FBG this morning 81, go figure, coffee, sugar, cream, etc, 1.5hrs later, had to help wife get ready to visit grandkids so no breakfast BG 78. Thats really odd, not complaining though. Down to 20mg today, 10mg tomorrow. Still got some pressure in my ears and slight vertigo. Hopefully that will clear on its own.
 

·
Registered
Joined
·
3 Posts
Smart move on doing the taper yourself. I have NEVER seen nor heard of a doctor prescribing Prednisone at 40 mg. and not do a taper. Where I work with the kiddos, we often start at 40 mg. and then decrease by either 5 or 10 mg/day until at zero. It should be helping by now. I suspect that the blood sugar elevations are bothering you now. I don't blame you---you have such meticulous control usually. I'm sorry. Hang in there----hope you feel much better very soon!
 
1 - 20 of 25 Posts
Top